Alert archive / Montana / Lake Wind Advisories in 2005

Lake Wind Advisory 2, NWS Missoula, MT

July 16, 2005Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jul 16, 2005, 10:04 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2005, 10:04 AM MDT (16:04 UTC)
Expired
Jul 16, 2005, 5:08 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 161604
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1004 AM MDT SAT JUL 16 2005

MTZ003-170000-
/X.NEW.KMSO.LW.Y.0002.050716T1604Z-050717T0000Z/
FLATHEAD/MISSION VALLEYS-
INCLUDING THE CITIES OF...KALISPELL...POLSON...ST. IGNATIUS
1004 AM MDT SAT JUL 16 2005

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR 
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

SOUTHWEST WINDS 20 TO 30 MPH WITH HIGHER GUSTS CAN BE EXPECTED.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
1 follow-up statement
000 
WWUS75 KMSO 162308
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
508 PM MDT SAT JUL 16 2005

MTZ003-170015-
/X.CAN.KMSO.LW.Y.0002.000000T0000Z-050717T0000Z/
FLATHEAD/MISSION VALLEYS-
INCLUDING THE CITIES OF...KALISPELL...POLSON...ST. IGNATIUS
508 PM MDT SAT JUL 16 2005

...LAKE WIND ADVISORY IS CANCELLED FOR FLATHEAD LAKE...

WITH THE RAIN AND THUNDERSTORMS IN THE AREA...WINDS HAVE DECREASE
AND NO LONGER REACH ADVISORY CRITERIA. THEREFORE THE NATIONAL
WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE WIND ADVISORY.

$$

IDZ009-010-170100-
/X.NEW.KMSO.HW.W.0001.050716T2308Z-050717T0100Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
INCLUDING THE CITIES OF...SHOUP...SALMON...LEADORE
508 PM MDT SAT JUL 16 2005

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

AN UPPER LEVEL SYSTEM AND ASSOCIATED TIGHT SURFACE PRESSURE
GRADIENT HAS RESULTED IN WINDS GUSTING OVER 50 MPH IN LEMHI
COUNTY. THE STRONGEST WINDS ARE EXPECTED OVER THE HIGHER
TERRAIN...HOWEVER SOME OF THESE WINDS MAY MIX DOWN TO THE VALLEY
FLOORS. THE GRADIENT WILL WEAKEN AS A SURFACE COLD FRONT PASSES
AND RIDGING BUILDS IN BEHIND THE FRONT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jul 16, 8:43 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 16, 8:43 AM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
843 AM MDT SAT JUL 16 2005

.DISCUSSION...NO UPDATES PLANNED THIS MORNING. COLD FRONT DROPPING
SOUTHEAST THROUGH THE AREA TODAY WITH GUSTY WINDS THE MAIN THREAT
ESPECIALLY NEAR SHOWERS AND THUNDERSTORMS. MAY NEED TO ISSUE LAKE
WIND ADVISORY FOR FLATHEAD THIS AFTERNOON. FORECAST TEMPERATURES
GENERALLY LOOK GOOD WITH HIGHS RUNNING 8 TO 15 DEGREES COOLER THAN
YESTERDAY.

&&

.AVIATION...SURFACE WINDS GUSTING OVER 30 KTS POSSIBLE WITH CONVECTION
THIS AFTERNOON 18Z-00Z AS COLD FRONT PASSES THROUGHT THE AREA.
COLD FRONT SHOULD BE EAST OF THE DIVIDE WITH CONVECTION ENDING BY
MIDNIGHT MDT.

&&

.PREV DISCUSSION... (ISSUED 200 AM MDT SAT JUL 16 2005)

SHORT TERM...TODAY THROUGH MONDAY...SURFACE FRONT MOVED INTO
NORTHWEST MONTANA AND NORTH CENTRAL IDAHO JUST AFTER MIDNIGHT
ACCOMPANIED BY ISOLATED TO SCATTERED SHOWERS (MAINLY ALOFT) AND AN
ERRANT THUNDERSTORM OR TWO. LITTLE CHANGE IN THE FORECAST THINKING
OF THE PAST COUPLE DAYS. MEASURABLE MOISTURE A BETTER BET AS THE
DAY PROGRESSES WITH UPPER JET AND TROUGH MOVING OVERHEAD. ALSO
WILL TAKE A FEW HOURS TO MOISTEN UP THE DRY LOWER LEVELS. FOCUS
STILL LOOKS LIKE THE FAR NORTHWEST DURING THE AFTERNOON AND EARLY EVENING.

SIGNIFICANTLY COOLER AIR WILL ADVECT IN BEHIND THE FRONT CREATING
BREEZY CONDITIONS PERSISTING UNTIL AROUND SUNSET. FOR FLATHEAD
LAKE...EXPECTED WIND SPEEDS WILL BE NEAR LAKE WIND ADVISORY LEVELS...BUT
DIRECTION WILL BECOME WESTERLY AS THE STRONGEST WINDS
DEVELOP...AND THUS WILL HAVE A MUCH SHORTER FETCH OVER THE LAKE.

A MORE STABLE AND SLOWLY DRYING FLOW WILL MOVE IN TONIGHT AND
SUNDAY...HOWEVER...OROGRAPHIC LIFT WILL HELP PRODUCE A FEW
SHOWERS NEAR THE CONTINENTAL DIVIDE DURING THAT PERIOD. HIGH
PRESSURE MONDAY WILL FURTHER DRY THE AIR MASS AND BOUNCE
TEMPERATURES BACK ABOVE NORMAL.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...FLAT RIDGE OVER THE
REGION THROUGH FRIDAY. SOME WEAK DISTURBANCES MOVE OVER THE TOP OF
THE RIDGE...BUT ANY PRECIPITATION REMAINS NORTH OF THE CANADIAN
BORDER. BY FRIDAY NIGHT A STRONGER DISTURBANCE MOVES INTO THE
PACIFIC NORTHWEST AND BRINGS A CHANCE OF PRECIPITATION TO THE
NORTHERN ZONES. AS THE DISTURBANCE MOVES INTO THE FORECAST
AREA...THE UPPER LEVEL FLOW BECOMES SOUTHWESTERLY...BRINGING IN A
BETTER CHANCE OF SHOWERS TO THE CWA. TEMPERATURES SHOULD PEAK ON
TUESDAY WITH A SLOW COOL DOWN...BUT THE HIGH TEMPERATURES REMAIN
ABOVE NORMAL FOR THE EXTENDED PERIOD.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...SIGLER
PREV DISCUSSION...WHITMORE/KOLATA
AVIATION...SIGLER

Nearby

Lake Wind Advisories in Montana, 2005Every lake wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.